Ottawa Public Health (OPH) and Ottawa Police Service are issuing an alert to warn residents about an increased detection of xylazine and benzodiazepines in Ontario’s unregulated drug supply. The Chief Medical Officer of Health and Chief Coroner issued a notice to public health units this week to raise awareness about this trend and the increased risk of toxicity.
The increase in xylazine and frequent benzodiazepine presence in Ontario’s unregulated drug supply is concerning as it may contribute to an increased risk of overdose. These substances are also often present together with opioids. The risk of overdose increases further when benzodiazepines, xylazine, and other depressants such as opioids or alcohol are taken at the same time. Symptoms of xylazine and benzodiazepine toxicity can be similar to those associated with opioids, but neither will respond to naloxone. However, administering naloxone is still advised as the substance may also contain opioids.
Benzodiazepines or “benzos” can be obtained through a prescription or through the unregulated drug market. Some prescription benzodiazepines are Alprazolam (Xanax), Lorazepam (Ativan), Clonazepam (Rivotril), and Diazepam (Valium).
Benzodiazepines (and benzo-related drugs) like etizolam and flubromazolam are being found in the unregulated drug supply. They can be cut (mixed) into opioids and other drugs that are sold in the unregulated supply.
Benzodiazepines can slow down brain activity, and they can change the way people think, move, speak, and breathe.
Symptoms of benzodiazepine toxicity and overdose can include:
- Extreme sleepiness or passing out
- Dizziness, poor balance, and poor movement control
- Slurred speech
- Memory loss
- Loss of consciousness or “blackouts”
These symptoms can last for hours.
Xylazine is not approved for human use. It is a drug typically used by veterinarians for sedation, muscle relaxation, and pain relief for animals. It is sometimes referred to as a “horse tranquilizer”.
Significant harmful effects from xylazine can include:
- Severe skin lesions, such as ulcers or abscesses by people who inject drugs
- Blurry vision, confusion, dizziness, drowsiness, difficulty moving, slurred speech and fatigue
- Very slow, or irregular breathing (or not be breathing at all)
- Low blood pressure, slower heart rate
How to respond to xylazine and/or benzodiazepine toxicity
- In all cases of suspected overdose, call 9-1-1 right away for emergency help.
- Give naloxone if you have it. While naloxone will not have an effect on benzodiazepines or xylazine, it can temporarily reverse the effects of an opioid overdose and can be safely given to people who have taken non-opioid drugs (like benzodiazepines or xylazine).
- Perform chest compressions and/or rescue breathing, or CPR as needed.
- Stay with the person until emergency help arrives. The Good Samaritan Drug Overdose Act provides some legal protection for people seeking emergency support during an overdose.
Individuals who use drugs are reminded:
- Don’t use alone – If you use alone and experience an overdose, nobody will be there to respond. If you are using with someone else, don’t use at the exact same time.
- Carry naloxone – Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. Naloxone kits are available at no cost in Ontario. Please visit StopOverdoseOttawa.ca to find out how to get a naloxone kit.
- If you do use alone – Tell someone before you use. Have a safety plan which includes having someone come check on you. You can also call the National Overdose Prevention Line at 1-888-688-NORS (6677) or connect with an anonymous virtual harm reduction supporter via the Brave App.
- If you choose to use – Consider visiting one of the four Supervised Consumption and Treatment Services locations in Ottawa.
- Don’t mix drugs – Using more than one drug at a time puts you at a higher risk of overdose.
- Know your tolerance – Your risk of overdose increases if you are a new user or haven't used in more than three days.
- Go slow – The quality of unregulated drugs is unpredictable. Anything can be cut with Fentanyl or Carfentanil.
- Seek medical care for unusual skin lesions.
If you have a friend or family member who uses drugs, you are encouraged to:
- Know the signs of an overdose and call 9-1-1 immediately if you witness an overdose.
- Carry naloxone – a medication that can temporarily reverse an opioid overdose.
Media inquiries can be directed to firstname.lastname@example.org.
For more information on City programs and services, visit ottawa.ca, call 3-1-1 (TTY: 613-580-2401) or 613-580-2400 to contact the City using Canada Video Relay Service. You can also connect with us through Facebook, Twitter and Instagram.